Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 265, NWS Indianapolis, IN

June 28, 2006Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 28, 2006, 4:07 PM EDT for Howard County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 4:07 PM EDT (20:07 UTC)
Expired
Jun 28, 2006, 4:29 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Howard County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:25 PM EDTHAIL 0.883 Se Greentown, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 282007
SVRIND
INC067-282045-
/O.NEW.KIND.SV.W.0265.060628T2007Z-060628T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF KOKOMO...

* UNTIL 445 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF KOKOMO...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOKOMO AROUND 425 PM EDT...
  GREENTOWN AROUND 440 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8636 4043 8637 4042 8587 4056 8589

$$

JK
1 follow-up statement
000 
WWUS53 KIND 282029
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT WED JUN 28 2006

INC067-282039-
/O.CAN.KIND.SV.W.0265.000000T0000Z-060628T2045Z/
HOWARD-
429 PM EDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR HOWARD COUNTY IS CANCELLED...

STORMS HAVE WEAKENED OVER THE AREA.

LAT...LON 4057 8636 4043 8637 4042 8587 4056 8589

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:50 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 12:50 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EDT WED JUN 28 2006

.DISCUSSION...

PROBLEM OF DAY IS POPS TONIGHT.

GUIDANCE CALLS FOR A MOSTLY DRY FORECAST...BUT I DONT BUY IT.
POWERFUL UPPER LOW AND COLD TEMP ANOMALY ALOFT STILL TO OUR WEST.
SUMMER SOLSTICE ONLY WEEK AGO. SPC HAS AREA OUTLOOKED FOR SLIGHT. I
COULD SEE SOMETHING FIRING LATE IN THE DAY AND CONTINUING INTO THE
FIRST PART OF TONIGHT. WILL GO CHC POPS.

AFTER THAT DRIER FOR A WHILE AS UPPER LOWS MOVES EAST AND SURFACE
HIGH BUILDS IN ACCORDING TO ALL MODELS. GFS LOOKS LIKE IT IS PICKING
UP SOME CONVECTIVE FEEDBACK...TYPICAL FOR IT...SO GOING WITH NAM
MOST OF THE TIME. UNDER THIS SCENARIO DRY BUT PARTLY CLOUDY THROUGH
FRIDAY. SLGT CHC RAIN ENTERING NW FRIDAY NIGHT WITH WARM FRONT
TRYING TO DEVELOP.

AS WILL GO WITH NAM FOR MOISTURE...ALSO GOING WITH MET FOR TEMPS.
ACTUALLY THEY ARE ALL PRETTY CLOSE AND LOOK GOOD CONSIDERING
CONTINUITY UNTIL FRIDAY. AFTER THAN MAV DIGRESSES...POSSIBLY DUE TO
CLOUDS ASSOCIATED WITH CONVECTIVE FEEDBACK ALREADY MENTIONED.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KWIATKOWSKI
Hazardous weather outlook, Jun 28, 5:50 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 AM EDT WED JUN 28 2006

INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
450 AM CDT WED JUN 28 2006 /550 AM EDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
MOST FAVORABLE TIME FOR SEVERE STORM DEVELOPMENT APPEARS TO BE
FROM ABOUT 200 PM EDT...100 PM CDT...UNTIL ABOUT 1100 PM EDT...
1000 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE FROM SATURDAY NIGHT THROUGH
MONDAY. AT THIS POINT...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

In the hours before

Local storm report, Jun 28, 4:04 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 S FRANKFORT           40.22N 86.51W
06/28/2006  E0.50 INCH       CLINTON            IN   TRAINED SPOTTER

&&

PGRAY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:04 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion41 min
Jun 28, 5:06 PM EDTSevere Thunderstorm WarningINDDelaware, Henry39 min
Jun 28, 5:12 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown25 min
Jun 28, 6:52 PM EDTSevere Thunderstorm WarningINDPutnam29 min
Jun 28, 7:01 PM EDTSevere Thunderstorm WarningINDHenry28 min
Jun 28, 7:28 PM EDTSevere Thunderstorm WarningINDBartholomew47 min
Jun 28, 7:49 PM EDTSevere Thunderstorm WarningINDHancock, Madison27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.